Illinois, 2021

Damaging Wind in Illinois, July 9, 2021

July 9, 2021 · NWS ILX · 1 event in 1 county or zone

A stalled frontal boundary extending from northern Missouri into western Kentucky triggered several clusters of strong to severe thunderstorms across west-central Illinois during the afternoon and evening of July 9th. with one cell producing wind gusts of around 60mph and minor wind damage near Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stalled frontal boundary extending from northern Missouri into western Kentucky triggered several clusters of strong to severe thunderstorms across west-central Illinois during the afternoon and evening of July 9th. The storms primarily remained along and south of a Rushville to Taylorville line...with one cell producing wind gusts of around 60mph and minor wind damage near Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 9:25 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 9, 9:25 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1025 PM CDT Fri Jul 9 2021

.SYNOPSIS...
Issued at 236 PM CDT Fri Jul 9 2021

A slow-moving weather system will bring periods of showers and
thunderstorms to the region this weekend. Some storms will be
strong or severe, especially late Friday evening. Otherwise,
flooding to urban roads and rural ditches will be possible through
the weekend as rainfall will be heavy at times, especially across
the west central and southwest portions of the state. Cooler and
less wet weather should be expected early next week before yet
another frontal system threatens widespread rain by the middle of
next week.

&&

.UPDATE...
Issued at 1024 PM CDT Fri Jul 9 2021

Slightly elevated instability north of a warm frontal boundary
continues to produce scattered severe thunderstorms in west
central IL. A strong instability gradient lies just north of the
warm front from southern IA into southeast IL, while the richest
instability, up to around 4000 J/kg MUCAPE lingers south of the
front. 40-60 kt effective bulk shear lies in the vicinity of the
front, aiding in intensification of storms in the region. Severe
storms are generally sinking southward toward the higher
instability. Meanwhile, less intense elevated storms are
propagating southeastward well north of the warm front toward
southeast IL, organized by a shortwave aloft, similar to a general
theme of 00Z CAM model output. A tornado watch is in effect for
Schuyler, Cass, Scott, and Morgan Counties until 2 am. Updates so
far are minor, mainly for issuance of the tornado watch.

&&

.SHORT TERM...(Tonight)
ISSUED AT 236 PM CDT Fri Jul 9 2021

Storm relative hodographs suggest any discrete convection that
develops late this afternoon and early evening west of the
Mississippi River Valley will become linear as it approaches
central Illinois and interacts with the LLJ. The current
expectation is for an MCS to initially propagate along the warm
front/MUCAPE gradient, which runs roughly parallel to a Galesburg
to Effingham line. But, as the cold pool becomes more mature late
this evening, the MCS should show a tendency to follow the 0-3 km
shear vectors into portions of central and southern Illinois.
Depending on the strength of the cold pool (will need to assess
theta-e differentials from 00z ILX sounding), there could be some
bowing segments along the leading edge of the MCS. This will lead
to a damaging straight-line wind threat late this evening with
pockets of 70+ MPH gusts possible. A few brief tornadoes may be
possible within these bowing segments wherever the 3-ingredients
method (for QLCS mesovortexgenesis) is met, but modest low-level
CAPE and 0-3km shear may limit the tornado threat for our area.

Timing all of this out remains our biggest challenge with CAMs
suggesting a progressively later onset. But for now, we'll peg
the peak severe weather threat between 9pm-4am for locations west
of a Galesburg to Effingham line.

Perhaps the bigger and understated threat this evening is hydro.
While the 12z HREF didn't offer much continuity with convective
mode and timing, we do believe it offers a helpful solution on
QPF; namely with the LPMM, which suggests a widespread 0.5"-1.0"
with localized streaks of 3.0"-5.0" wherever the heaviest
convection occurs. To account for these higher-end amounts, we
have hoisted a Flash Flood Watch for portions of west central
Illinois, valid until 15z/10am Saturday.

.LONG TERM...(Saturday through Friday)
ISSUED AT 236 PM CDT Fri Jul 9 2021

There will be multiple low-level forcing mechanisms around by
Saturday afternoon to provide a focus for additional convective
development: (1) a decaying MCV with remnant outflow, and (2) a
lifting warm front. There will also be upper-level support to help
reinvigorate convection as shortwave energy rotates across the
Mississippi River Valley. CAPE/Shear profiles exhibit 1000-1500
J/kg of MLCAPE mainly south of I-74, but less than 40 kts of deep
layer shear. Depending on how quickly clouds dissipate, convective
initiation may be delayed until later Saturday evening when the
LLJ veers in ahead of the cold front. Such a scenario would keep
both severe weather and torrential rainfall chances along and
south of I-70.

A bit of a lull is likely for Sunday and Monday as the upper-
level low becomes cut-off from the main flow. This will keep skies
murky with periods of light showers, but instability looks anemic
during this stretch. The region may squeak out a completely dry
day on Tuesday as the upper-level low opens up and lifts toward
the Great Lakes. Nevertheless, ensemble guidance is hinting at
additional showers and thunderstorms for the back half of next
week as yet another frontal system pushes across the region.

Temperatures will be held below normal through this weekend with
afternoon highs warming into the upper 70s to low 80s. Moderating
temperatures are then expected by early next week as winds veer
southerly ahead of the incoming cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Jul 9 2021

Showers and thunderstorms will spread into west central IL from
02Z-06Z bringing a deterioration of VFR conditions to
predominantly MVFR cigs as well as potential for locally strong
gusty winds. Showers and thunderstorms will continue to spread
eastward overnight bringing deterioration of conditions throughout
central IL. IFR cigs will become likely across much of the area
from 15Z-20Z. Winds SE 5-8 kts throughout most of the next 24
hours except for at KSPI and KDEC which should see a shift to more
southerly around 15Z as a warm front moves north of those
locations.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for ILZ036-040-041-
047>051.

&&

UPDATE...37
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...37
Hazardous weather outlook, Jul 9, 2:48 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
348 PM CDT Fri Jul 9 2021

ILZ027-029-037-042-052-053-061-066-071-102100-
Christian-Clay-Effingham-Knox-Logan-Macon-Peoria-Shelby-Tazewell-
348 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central
Illinois, southeast Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Moderate flooding is ongoing on the Illinois River near Havana
and Beardstown. Minor flooding will continue along other portions
of the Illinois River.

There is a slight risk of severe weather for central Illinois
tonight after 8pm. The main threats are damaging winds and
isolated large hail. An isolated tornado is also possible.

Heavy rainfall is also possible and could bring flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms will remain possible Saturday. The possibility of
heavy rainfall will also continue through the weekend, especially
Saturday through Saturday night.

Moderate flooding will continue along portions of the Illinois
River through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 5 pm til midnight.

ILZ036-040-041-047>051-102100-
Cass-Fulton-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
348 PM CDT Fri Jul 9 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Moderate flooding is ongoing on the Illinois River near Havana
and Beardstown. Minor flooding will continue along other portions
of the Illinois River.

There is an enhanced risk of severe weather for central and west
central Illinois tonight after 9pm. The main threats are damaging
winds and isolated large hail. An isolated tornado is also
possible.

Heavy rainfall is also possible and could bring flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms will remain possible Saturday. The possibility of
heavy rainfall will also continue through the weekend, especially
Saturday through Saturday night.

Moderate flooding will continue along portions of the Illinois
River through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 5 pm til midnight.

ILZ028-030-031-038-043>046-054>057-062-063-067-068-072-073-102100-
Champaign-Clark-Coles-Crawford-Cumberland-De Witt-Douglas-Edgar-
Jasper-Lawrence-Marshall-McLean-Moultrie-Piatt-Richland-Stark-
Vermilion-Woodford-
348 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe weather for portions of
central, east central and southeast Illinois tonight after 10pm.
The main threats are damaging winds and isolated large hail.

Heavy rainfall is also possible and could bring flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms will remain possible Saturday. The possibility of
heavy rainfall will also continue through the weekend, especially
Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 8pm this evening.

MJA

In the hours before

Special weather statement, Jul 9, 9:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1050 PM CDT Fri Jul 9 2021

ILZ048-051-100415-
Sangamon-Menard-
1050 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENARD...SOUTHWESTERN
LOGAN AND CENTRAL SANGAMON COUNTIES UNTIL 1115 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, or 8 miles northwest of Springfield, moving southeast at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, Athens,
Williamsville, Pleasant Plains, Loami, Mechanicsburg, Tallula,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Buffalo, Clear Lake and Curran.

This includes the following highways...
 Interstate 55 between mile markers 88 and 110.
 Interstate 72 between mile markers 85 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4006 8965 4000 8957 3998 8958 3998 8954
      3981 8934 3960 8984 3993 8998
TIME...MOT...LOC 0350Z 313DEG 35KT 3988 8973

25

The radar

The Lincoln radar (KILX), 45 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
July 9, 10:15 PM CST to 10:20 PM CST
Where
Sangamon County, Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.830, -89.650

A tree was blown onto a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962842.